Alert archive / New Jersey / Gale Watches in 2018

Gale Watch 24, NWS Philadelphia/Mount Holly

November 12, 2018

NWS Philadelphia/Mount Holly issued this gale watch at Nov 12, 2018, 3:36 AM EST. It took effect at Nov 13, 2018, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2018, 3:36 AM EST (08:36 UTC)
In effect from
Nov 13, 2018, 1:00 AM EST
Expired
Nov 12, 2018, 3:30 PM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

363 
WHUS71 KPHI 120836
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
336 AM EST Mon Nov 12 2018



ANZ430-431-122145-
/O.NEW.KPHI.SC.Y.0100.181113T0600Z-181114T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
336 AM EST Mon Nov 12 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 6 AM EST
WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 1 AM Tuesday to 6 AM EST
Wednesday.

* WINDS AND SEAS...Southeast winds tonight becoming West Tuesday
  morning. Wind speeds of 10 to 20 kt with gusts up to 30 kt are
  expected. Waves up to 4 feet.

* Outlook...This small craft advisory may need to be extended into
  Wednesday if confidence increases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450>455-122145-
/O.NEW.KPHI.GL.A.0024.181113T0600Z-181113T1800Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
336 AM EST Mon Nov 12 2018

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from late tonight through Tuesday
afternoon.

* WINDS AND SEAS...Southeast winds tonight becoming west Tuesday
  morning. Wind speeds of 15 to 25 kt with gusts up to 40 kt are
  possible. Seas 3 to 6 feet.

* Outlook...Small craft advisory conditions are likely to continue
  into Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

Johnson
1 follow-up statement
466 
WHUS71 KPHI 122030
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
330 PM EST Mon Nov 12 2018

ANZ450>455-130930-
/O.UPG.KPHI.GL.A.0024.181113T0600Z-181113T1800Z/
/O.EXA.KPHI.SC.Y.0100.181113T0600Z-181114T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 PM EST Mon Nov 12 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 6 AM EST
WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 1 AM Tuesday to 6 AM EST
Wednesday. The Gale Watch is no longer in effect.

* WINDS AND SEAS...Southeast winds tonight becoming west Tuesday 
  morning. Wind speeds of 15 to 20 kt with gusts up to 30 kt are 
  expected. Seas 4 to 7 feet.

* Outlook...Small craft advisory conditions are likely to 
  continue into Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-130930-
/O.CON.KPHI.SC.Y.0100.181113T0600Z-181114T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
330 PM EST Mon Nov 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TUESDAY TO
6 AM EST WEDNESDAY...

* WINDS AND SEAS...Southeast winds tonight becoming west Tuesday 
  morning. Wind speeds of 15 to 20 kt with gusts up to 30 kt are 
  expected. Waves up to 4 feet.

* Outlook...This small craft advisory may need to be extended 
  into Wednesday if confidence increases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Nov 11, 9:17 PM EST, 6 hours 19 minutes earlier.

Area forecast discussion, Nov 11, 9:17 PM EST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
917 PM EST Sun Nov 11 2018

.SYNOPSIS...
High pressure will remain in place through early Monday before
shifting offshore. A low pressure system will move northward along
the eastern seaboard Monday night through Tuesday. High pressure
returns Wednesday then another system moves in Thursday through
Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Will adjust hourly T/Td grids based on latest hourly obs. Will
drop overnight lows by a degree or so in outlying areas as a
result, but forecast remains largely on track.

Quiet weather will continue through this evening and overnight.
Aside from some patchy mid-clouds overnight, the air mass
overhead should remain rather dry and the chance of precip is
essentially zero. With surface high pressure moving overhead,
winds should drop off rather quickly after dark. This combo of
clear sky and light winds will provide good conditions for
radiational cooling, so another cold night is in store. The
relatively cold MET guidance was used to adjust the background
superblend. Some areas could see lower mins than early this
morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
On Monday, the surface high pressure will move east off the NJ coast
as low pressure starts to develop along the southeast US coast. The
flow aloft will back some to the southwest and high- to mid-level
moisture will be streaming northeast into the mid-Atlantic region.
Clouds will thus be on the increase, especially during the
afternoon. With a light south to southeast return flow around the
high, afternoon max temps are expected to be a few degrees
warmer than today. An area of rain ahead of the low pressure
will be approaching from the southwest and it may reach the
upper Delmarva by later afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Summary: A fast moving system will move up the coast Monday night
through Tuesday bringing a round of extensive rainfall to the
region. Wednesday will feature dry weather and gradually clearing
skies. It now appears a secondary system will move up from the south
late Thursday into Friday. This is a change from previous forecasts.
Unsettled weather appears probable during this period with rain/snow
showers or sprinkles/flurries possible over the weekend. Otherwise,
a dry weekend looks to be in order with high pressure center across
the Southeast.

Monday night through Tuesday night...Low pressure will move quickly
northward from the Gulf Coast toward the Mid-Atlantic Coast in
response to an upper trough surging south across the northern tier
and Great Lakes regions by early Tuesday. Medium range guidance has
come into better agreement on the track of this system and timing
still seems to be in fairly good agreement. However, guidance now
suggests that the sub-tropical and polar jets will no longer phase
ahead of Tuesday's system. If this trend continues, will likely see
less rainfall across the area (as the system will move faster) and
less cold air in place behind the system. Most of the rain still
looks to fall between Monday night and Tuesday morning with showers
possibly lingering through the evening. As of now, it appears the
heaviest rain will fall across Delmarva, southern NJ, and along the
coast. About 1 inch of rainfall will be possible, with locally
higher amounts of 2 inches or more especially toward the coast and
across Delmarva.

Now with less cold air expected to be in place as this system
impacts the region, will back off a bit on frozen precip in the
forecast. However, there will still be a chance for a wintery mix of
precip in the higher elevations, mostly north and west of the fall
line (including the Lehigh Valley, southern Poconos, and NW NJ).
Thinking as of now that a mix of rain and snow or sleet would be
most probable around the onset of the precip as well as when the
precip is ending and colder air begins filtering in. Model soundings
indicate a layer of dry air around 850 mb will be in place as precip
begins overrunning the airmass. Therefore, would not be surprised to
see precip falling initially as light sleet (or snow in higher
elevations) before quickly mixing with and changing to rain. The
extent of any potential frozen precip will be highly dependent on
the exact track of the low and exactly how cold it is aloft and at
the surface, which is still a bit uncertain at this time.
Regardless, temperatures will likely be too warm for any
accumulations aside from perhaps a dusting in the highest elevations
of the Poconos.

Wednesday...Upper trough moves out as westerly flow sets up across
the region. High pressure will build in from the west and prevail
through the end of the week with dry and mostly clear conditions
expected. Wednesday will be seasonably cold with high temperatures
in the 30s for many and struggling to climb above 40 degrees south
of I-95. Lows Wednesday night will once again fall into the 20s for
most locations across the area.

Thursday through Sunday...A cut-off upper low positioned across the
ArkLaTex region Wednesday will get picked up and ejected
northeastward across the Ohio Valley by another upper trough digging
southward through Friday. This will result in another area of low
pressure developing and moving up the East Coast late Thursday
through Friday. With the colder air that will be in place in the
wake of the early week system, wintery mix (rain mixing with
snow/sleet) may be possible at the onset of this event, particularly
our northern-most zones and higher elevations. Since this late week
system is a recent development in the guidance, will stay
conservative on PoPs at this point. Timing of this system is still a
big questions but at this point, precip looks to move in by Thursday
evening and will move out by Friday afternoon. Wintery mix will also
be possible as precip is exiting the area.

High pressure will begin building from the west through the weekend
with northwesterly flow ushering in more cold air. A few light
rain/snow showers or sprinkles/flurries will be possible over the
weekend. Temperatures are expected to remain below normal through
next weekend.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight and Monday...VFR conditions. High to mid-level clouds
will be increasing Monday but ceilings should remain mostly
above 10K feet. Winds will be light and variable tonight as high
pressure moves overhead, then a light south to southeast flow
will develop as the high moves offshore on Monday.

Outlook...
Monday night and Tuesday...MVFR/IFR conditions develop Monday night
as rain overspreads the area late, then continues Tuesday.
Conditions should improve to VFR later Tuesday and especially
Tuesday night. East to northeast winds less than 10 knots, becoming
north to west-northwest 10-15 knots on Tuesday.

Wednesday...VFR overall. Northwest winds around 15 knots with gusts
to around 25 knots.

Thursday and Friday...MVFR/IFR conditions probable as a storm
may move up the coast. The details are less certain at this
time.

&&

.MARINE...
Winds and seas will remain well below SCA thresholds through
tonight and Monday. West winds this evening will become light
and variable overnight as high pressure moves overhead, then a
southeast flow will develop on Monday as the high center moves
offshore. Wave heights on the ocean will be no more than 2 to 3
feet during this period. Some light rain could reach the
Delaware coastal waters by late Monday.

Outlook...
Monday night...The conditions are anticipated to be mainly below
Small Craft Advisory criteria.

Tuesday and Wednesday...Small Craft Advisory conditions are
anticipated due to gusty winds and elevated seas. Northwesterly gale
force gusts possible on Wednesday. The winds and seas diminish
Wednesday night.

Thursday and Friday...Small Craft Advisory conditions probable,
however the details are less certain with the track and strength of
a possible coastal storm.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Staarmann
Near Term...AMC/MPS
Short Term...AMC
Long Term...Staarmann
Aviation...AMC/Gorse/MPS/Staarmann
Marine...AMC/Gorse/MPS/Staarmann
Hazardous weather outlook, Nov 12, 3:30 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
330 AM EST Mon Nov 12 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-130830-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
330 AM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Rain late tonight could be heavy enough to cause localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A coastal storm may bring heavy precipitation and gusty winds to the
area Thursday into Friday, however there is uncertainty with the
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-130830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
330 AM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A coastal storm may bring gusty winds and high seas to the area
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>455-130830-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 AM EST Mon Nov 12 2018

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Gale force winds are possible late Tuesday and Wednesday.

A coastal storm may bring gusty winds and high seas to the area
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:36 AM ESTSmall Craft AdvisoryPHI66 hr

Nearby

Gale Watches in New Jersey, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.